Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 361, NWS Louisville, KY

June 27, 2011Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 27, 2011, 9:25 PM CDT for Grayson County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2011, 9:25 PM CDT (02:25 UTC)
Expired
Jun 27, 2011, 9:43 PM CDT
In force
18 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

County Grayson County, KY

The radar

The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2905 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS53 KLMK 280225
SVRLMK
KYC085-280300-
/O.NEW.KLMK.SV.W.0361.110628T0225Z-110628T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
925 PM CDT MON JUN 27 2011

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 1000 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH. THE STORM HAS BEEN PERSISTENTLY ROTATING WEAKLY. THIS STORM 
WAS LOCATED NEAR MILLWOOD...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
  LEITCHFIELD...
  BLACK ROCK...
  GRAYSON SPRINGS AND CLARKSON...
  PEONIA AND MEREDITH...
  SKAGGSTOWN AND FRAGRANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. TAKE COVER NOW!

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3752 8614 3735 8619 3746 8645 3753 8641
TIME...MOT...LOC 0225Z 286DEG 19KT 3748 8637
WIND...HAIL 60MPH <.50IN

$$

SCHOETTMER
1 follow-up statement
692 
WWUS53 KLMK 280243
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
943 PM CDT MON JUN 27 2011

KYC085-280252-
/O.CAN.KLMK.SV.W.0361.000000T0000Z-110628T0300Z/
GRAYSON KY-
943 PM CDT MON JUN 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAYSON COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED BY A TORNADO 
WARNING. 

TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3752 8614 3735 8619 3746 8645 3753 8641
TIME...MOT...LOC 0242Z 286DEG 19KT 3746 8626

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 8:58 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 27, 8:58 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
958 PM EDT MON JUN 27 2011

...FORECAST UPDATE...

UPDATED THE FORECAST TO LOWER POPS SIGNIFICANTLY ACROSS SOUTHERN
INDIANA/NRN PARTS OF NCNTRL KY AND THE NRN BLUEGRASS REGION OF KY.
KEPT LIKELY POPS OVER SCNTRL KY...ALONG/S OF AN OLD OUTFLOW BOUNDARY
WHERE DEWPOINTS ARE POOLED IN THE MID 70S.

DEVELOPING CLUSTER OF SHOWERS/STORMS OVER CENTRAL KY...DEPICTED WELL
BY OUR LOCAL WRF BETWEEN 00Z-03Z THIS EVE. THIS ACTIVITY SHUD
CONTINUE TO INCREASE IN COVERAGE AS IT SLIDES/DEVELOPS TO THE E/SE
TONIGHT TOWARD GREATER INSTABILITY...WHERE SPCS SWD ADJUSTED SLIGHT
RISK RESIDES.

ALL/MOST ACTIVITY SHUD BE SOUTH/EAST OF OUR FORECAST AREA BY DAWN
TUE AS SYNOPTIC SCALE CDFNT REACHES SOUTHERN INDIANA. SOME ISOLATED
SHOWERS/STORMS COULD ACCOMPANY FRONT...SO LEFT LO CHC POPS FROM
09Z-12Z.

ON A SIDE NOTE...IT IS LIKELY A HEAT BURST OCCURRED IN THE
DAVIESS/SPENCER COUNTY AREA BORDERING OUR NWRN CWA AROUND 3 PM EDT.
A STORM REPORT FROM THERE INDICATED EXTREME HEAT-LIKE A BLOW TORCH-
ALONG WITH HIGH WINDS (50-60 MPH WINDS). THESE WINDS DROPPED ESE
INTO PARTS OF HANCOCK...BRECKINRIDGE...HARDIN...OHIO AND GRAYSON
COUNTIES WHERE THE ELIZABETHTOWN MESONET RECORDED A WIND GUST NEAR
60 MPH AND A COINCIDING RISE IN TEMP/DROP IN DEWPOINT. THIS WAS ALL
BEHIND DECAYING TSTMS.

.SHORT TERM (TONIGHT AND TUESDAY)...

WATCH 566 REMAINS IN EFFECT UNTIL 9 PM EDT...8 PM CDT FOR MUCH OF
CENTRAL KY AND PERRY COUNTY INDIANA...ALTHOUGH WILL TRY TO TRIM A
FEW COUNTIES BACK WITH THE 4 PM FORECAST ISSUANCE.  MCS CONTINUES TO
PUSH ACROSS THE FORECAST AREA ALTHOUGH IT SEEMS TO HAVE LOST SOME OF
ITS PUNCH.  -10 LI/S SIT OVER THE LAKE CUMBERLAND AREA HOWEVER...AND
NEW CELLS HAVE STARTED TO POP OVER SOUTH CENTRAL KY.  THIS COULD BE
A SIGN OF RE-GENERATION...THEREFORE WILL CONTINUE THE SEVERE T-STORM
WATCH.  AGAIN THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING
WINDS.

THE REST OF THE EVENING REMAINS IN QUESTION DUE TO THE MCS/S THAT
HAVE MOVED THROUGH THE AREA TODAY.  A WELL DEFINED WARM FRONT THAT
WAS PRESENT THIS MORNING HAS BEEN LOST IN ALL OF THE OUTFLOW
BOUNDARIES THAT HAVE CROSSED OVER THE REGION TODAY.  HOWEVER...A
BOUNDARY DID LIE FROM ABOUT CENTRAL MO TO CENTRAL TN AS OF 19Z WITH
A PARENT SFC LOW OVER NE OKLAHOMA.  ANOTHER SFC LOW WAS LOCATED OVER
THE WESTERN GREAT LAKES WITH A COLD FRONT EXTENDING DOWN THROUGH
WISCONSIN/ILLINOIS AND THEN BACK WESTWARD INTO MISSOURI.  THIS FRONT
IS PROGGED TO MOVE THROUGH THE AREA BETWEEN 6Z TO 12Z OVERNIGHT.
BEFORE THIS FROPA THOUGH...AT LEAST ONE MORE ROUND OF CONVECTION IS
EXPECTED TO FIRE ALONG THE COLD FRONT LATE THIS AFTERNOON AND PUSH
ESE THIS EVENING.  DEPENDING ON EXACTLY WHERE THE BOUNDARY FROM THE
CURRENT MCS LAYS OUT MAY INFLUENCE THE TRACK OF THIS NEXT ROUND OF
STORMS.  ALSO...STORM INITIATION LOCATION IS IN QUESTION AS MODELS
POINT TO CENTRAL MO WHILE OBS INDICATE REALLY GOOD CONVERGENCE OVER
CENTRAL IL.  IF STORMS CAN INITIATE FAR ENOUGH EAST OVER ILLINOIS
AND TRAVEL E SLIGHTLY SE...THEN AT LEAST WESTERN AND SOUTHERN
SECTIONS OF THE FA WILL GET ANOTHER ROUND OF STRONG STORMS.  IF
STORM INITIATION IS FARTHER WEST...WE MAY MISS A SECOND ROUND OF
STRONG STORMS THIS EVENING ALL TOGETHER.

AFTER MIDNIGHT...ONLY SOME RESIDUAL SHOWERS/T-STORMS ARE EXPECTED
ALONG THE FRONT AS THE IT PASSES THROUGH THE REGION.

TEMPS LOOK TO BE MILD THIS EVENING WITH LOWS IN THE LOWER 70S.
HIGHS TOMORROW SHOULD REACH THE MID 80S ALTHOUGH CLEARING OF CLOUDS
MAY HAMPER THE TEMP FORECAST SOMEWHAT.

.LONG TERM (TUESDAY NIGHT - MONDAY)...

MODEL CONSENSUS CONTINUES TO SHOW HIGH PRESSURE SLOWLY PROCEEDING
FROM THE UPPER MISSISSIPPI VALLEY TUESDAY NIGHT TO THE SOUTHEAST
UNITED STATES BY FRIDAY NIGHT...KEEPING US DRY DURING THAT TIME
PERIOD. WEDNESDAY AND THURSDAY WILL SEE THE MERCURY RISE INTO THE
MIDDLE AND UPPER 80S...WITH 90S LIKELY ON FRIDAY.

A WEAK COLD FRONT WILL SLIP IN FROM THE NORTHWEST THIS
WEEKEND...PROVIDING US WITH A CHANCE OF SCATTERED THUNDERSTORMS EACH
OF THE THREE DAYS SATURDAY THROUGH THE FOURTH. AT THIS TIME IT LOOKS
LIKE THE MOST LIKELY DAY FOR THUNDERSTORMS WILL BE SUNDAY. HIGH
TEMPERATURES EACH DAY WILL BE AROUND THE 90 DEGREE MARK.

&&

.AVIATION (00Z TAF ISSUANCE)...

RE-DEVELOPMENT OF TSTMS IS EXPECTED EARLY IN THIS PERIOD...MAINLY
ACROSS CENTRAL/SCNTRL KY WITH CLUSTERS OF STORMS DROPPING SEWD INTO
TENNESSEE BY 10Z. THIS ACTIVITY EXPECTED AHEAD OF A COLD FRONT...
EXTENDING FROM N/W ILLINOIS INTO MISSOURI ATTM. FRONT WILL MOVE THRU
THE SDF AND LEX SITES BY LATE MORNING ON TUE AND THRU BWG BY MIDDAY
OR EARLY AFTERNOON.

IN GENERAL...VFR CONDITIONS WIL PREVAIL WITH THE GREATEST
CONCENTRATION OF STORMS IN THE BWG VCNTY LATE TONIGHT. SHOULD A TSTM
CORE MOVE ACRS BWG...WILL AMEND TO A LOWER FLIGHT CATEGORY...AS LOW
AS LIFR IN VSBY. WILL MONITOR FOR THAT POSSIBILITY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........KIRKPATRICK
SHORT TERM.....AMS
LONG TERM......13
AVIATION.......DK/11
Hazardous weather outlook, Jun 27, 9:15 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EDT MON JUN 27 2011

KYZ027>029-038>041-045>049-053>057-061>067-070>078-081-082-280800-
GRAYSON KY-HARDIN KY-BULLITT KY-SPENCER KY-ANDERSON KY-
WOODFORD KY-FAYETTE KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
1015 PM EDT MON JUN 27 2011 /915 PM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT...A FEW
MAY REACH SEVERE LEVELS WITH DAMAGING WIND GUSTS BEING THE PRIMARY
THREAT. STORMS MAY ALSO PRODUCE FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED STORMS ARE EXPECTED TUESDAY AS A COLD FRONT
SWEEPS THROUGH THE REGION. STRONG GUSTY WINDS WILL BE THE MAIN
THREAT WITH THESE STORMS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

INZ076>079-083-084-089>092-KYZ023>026-030>037-042-043-280800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-JEFFERSON KY-OLDHAM KY-
TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-
BOURBON KY-NICHOLAS KY-
1015 PM EDT MON JUN 27 2011 /915 PM CDT MON JUN 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...SOME
MAY BE STRONG WITH WIND GUSTS OF 50 MPH BEING THE PRIMARY THREAT.
OTHER STORMS WILL PRODUCE BRIEF HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED STORMS ARE EXPECTED TUESDAY AS A COLD FRONT
SWEEPS THROUGH THE REGION. STRONG GUSTY WINDS WILL BE THE MAIN
THREAT WITH THESE STORMS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS OVERNIGHT.

11

In the hours before

Special weather statement, Jun 27, 9:21 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1021 PM EDT MON JUN 27 2011

KYZ027-280245-
GRAYSON-
921 PM CDT MON JUN 27 2011

...STRONG THUNDERSTORM WITH WEAK ROTATION...DANGEROUS
LIGHTNING...HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LEITCHFIELD...AND MOVING EAST AT
20 MPH.

WEAK ROTATION...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH
RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO
LESS THAN ONE MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS
OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LEITCHFIELD...
  BLACK ROCK...
  GRAYSON SPRINGS AND PEONIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.

&&

LAT...LON 3752 8615 3733 8625 3748 8650 3757 8646
TIME...MOT...LOC 0220Z 290DEG 19KT 3749 8639

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:21 PM CDTSpecial Weather StatementLMKGrayson24 min
Jun 27, 9:39 PM CDTTornado WarningLMKGrayson21 min
Jun 27, 10:19 PM CDTAreal Flood AdvisoryLMKButler, Edmonson, Grayson, Hardin, Hart, Larue and 1 more3 hr
Jun 27, 10:22 PM CDTSpecial Weather StatementLMKGrayson38 min
Jun 27, 11:10 PM CDTSpecial Weather StatementLMKGrayson, Hart35 min
Jun 27, 11:52 PM CDTFlash Flood WarningLMKButler, Edmonson, Grayson, Ohio6 hr
Jun 27, 11:53 PM CDTSpecial Weather StatementLMKOhio52 min
Jun 28, 1:06 AM CDTSpecial Weather StatementLMKButler, Warren39 min
Jun 28, 1:33 AM CDTSevere Thunderstorm WarningLMKAllen, Barren, Edmonson, Warren27 min
Jun 28, 1:39 AM CDTSevere Thunderstorm WarningLMKAllen, Simpson, Warren36 min
Jun 28, 1:46 AM CDTFlash Flood WarningLMKButler, Edmonson, Logan, Warren4 hr
Jun 28, 2:02 AM CDTSpecial Weather StatementLMKAllen43 min
Jun 28, 2:13 AM CDTAreal Flood AdvisoryLMKAllen, Barren, Monroe4 hr
Jun 28, 2:15 AM CDTSevere Thunderstorm WarningLMKAllen, Logan, Simpson, Warren30 min
Jun 28, 3:18 AM CDTSpecial Weather StatementLMKCumberland, Monroe42 min
Jun 28, 3:21 AM CDTSpecial Weather StatementLMKSimpson24 min
Jun 28, 3:31 AM CDTAreal Flood AdvisoryLMKLogan, Simpson3 hr
Jun 28, 5:42 AM CDTAreal Flood WarningLMKButler, Edmonson, Grayson, Ohio, Warren3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.